Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Wakefield, VA

April 21, 2005City of Richmond, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 21, 2005, 4:34 PM EDT for City of Richmond, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 4:34 PM EDT (20:34 UTC)
Expired
Apr 21, 2005, 5:03 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County City of Richmond, VA

The radar

The Norfolk radar (KAKQ), 78 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 212035
SVRAKQ
VAC760-212100-
/O.NEW.KAKQ.SV.W.0013.050421T2034Z-050421T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF RICHMOND IN CENTRAL VIRGINIA

* UNTIL 500 PM EDT

* AT 429 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES WEST OF DOWNTOWN RICHMOND...OR ABOUT NEAR BON
  AIR...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    DOWNTOWN RICHMOND BY 450 PM EDT...

PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE
TOLL FREE AT...1...800...7 3 7...8 6 2 4.

LAT...LON 3752 7741 3751 7752 3753 7754 3754 7760
      3756 7760 3756 7754 3757 7753 3758 7755
      3758 7755 3760 7743

$$
1 follow-up statement
000 
WWUS51 KAKQ 212103
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT THU APR 21 2005

VAC760-212111-
/O.EXP.KAKQ.SV.W.0013.000000T0000Z-050421T2100Z/
CITY OF RICHMOND VA-
501 PM EDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RICHMOND
COUNTY EXPIRES AT 500 PM EDT...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING 
FOR RICHMOND HAS WEAKENED. THE STORM IS STILL CAPABLE
OF PRODUCING WIND GUSTS TO 40 MPH...AND PEA-SIZED HAIL.

STAY TUNED FOR LATER STATEMENTS AND WARNINGS SHOULD THEY 
BECOME NECESSARY.



$$

LAT...LON 3752 7741 3751 7752 3753 7754 3754 7760
      3756 7760 3756 7754 3757 7753 3758 7755
      3758 7755 3760 7743

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:45 PM EDT, 49 minutes earlier.

Area forecast discussion, Apr 21, 3:45 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT THU APR 21 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SFC BNDRY SURGING WEST ATTM WTH GUSTY E WNDS ALG THE COAST. THS
SFC BNDRY WL CONT TO TRACK W THRU THE NGT. CNVCTN ASSOC WTH UPR
IMPULSE IN OH VALLEY WL TRACK E...AND WTH BEST INSTBLTY ALG AND W
OF SFC BNDRY IN OUR AREA...TSTM CHCS WL BE CONFINED TO WRN AND SRN
AREAS THS EVE AND OVRNGT. WL LUK FOR ENHNCD CNVCTN ALG
INTERSECTION WTH SFC BNDRY WHERE BETTER LLVL CNVRGNC EXISTS. SFC
OW OVR NC WL PROVIDE ENHNCD LLVL CNVRGNC OVRNGT...AS SFC BNDRY
BEGINS TO MK PROGRESS BACK N AS WARM FRONT TWD DAYBREAK. BEST RAIN
CHCS SHFT TO NE NC...SE VA AND LWR MD TWD DAYBREAK. SFC BNDRY
CONTS ITS PROGRESS N THRU FRI...BUT SLOW GRDL PROCESS...AND LLVL
FRCG WK...SO CLOUDY...AND JUST SCT SHRA THRU THE DAY...AS SFC
WNDS SHFT FROM ONSHORE TO S AND SW FRI AND FRI NGT. WTH CLOUD CVR
AND SLOWLY SHIFTG WNDS...TEMPS IN UPR 50S AND 60S FRI.

STG UPR IMPULSE TRACKS OUT OF CANADA AND BECOMES AN UPR CUT OFF
OVR THE OH VALLEY FRI NGT AND SATURDAY...AND SOME CONFLICTING
SIGNALS AS FAR AS SVR WX PTNL. TIMING OF SFC BNDRY LUKS TO BE
MORNING AND EARLY AFTN...AND REGION NOT REALLY IN FAVORABLE REGION
OF UPR JET. LLJ MAX WELL AHD OF SFC DEW PT BNDRY...AND PRIMARY UPR
IMPULSE ROTATING ARND UPR CUT OFF TIMED FOR LTR SATURDAY. ALSO
INSTBLTY AND SHEAR NOT REALLY COLOCATED. BUT...RAPID BNDRY LYR
COOLING AND DRYING SHUD SUPPORT SOME LINE OF CNVCTN...WTH SCT SVR
WX PTNL...ATTM TIMED TO MOVE THRU CNTRL VA BY MIDDAY AND OFFSHORE
BY SUNSET. TEMPS SATURDAY WTH SOME BRKS IN CLOUD CVR INTO LWR/MID
70S SOUTH AND ARND 70 LWR MD AND NW AREAS.

UPR LOW MKS SLOW PROGRESS E...SO WTH MEAN UPR TROF AXIS W OF THE
REGION...AND STG DNWSLOPE FLO...THINK GDNC A LTL TOO PESSIMISTIC
WTH CLOUD CVR AND A LTL TOO COOL WTH TEMPS. STILL...UPR COLD POOL
IN VCNTY SUGG INSTBLTY CLOUDINESS AND SOME WDLY SCT CNVCTN
SUNDAY...EVEN WTH TEMPS ARND 60.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
UPR LOW GRDL LIFT N...AS TEMPS SLOWLY MODERATE. SOME CONSENSUS ON
AN UPR IMPULSE APPCHG IN THE WED/THU TIME FRAME...WTH SOME
UNCERTAINTY ON TIMING. STILL...GNRLY DEEP DOWNSLOPE FLO...SO PDS
OF CLOUD CVR AND SMALL CHCS FOR PRECIP MID TO LT NXT WK AT
BEST...WTH TEMPS CONTD A LTL BIT BELOW NORMAL.

&&

.AVIATION...
CONDS BECOMING MVFR AND IFR THIS EVENING IN TSTMS AND EVENTUALLY
JUST LOW CIGS WTH ONSHORE FLO FOR THE REST OF TNGT. IFR SLOWLY
TRENDING TO MVFR AND MRGNL VFR THRU FRI.

&&

.MARINE...
GUSTY ONSHORE WNDS LT THS AFTN INTO THS EVE REQUIRE SCA FOR SRN
CHES BAY AND CURRITUCK SND. NXT WDSPRD SCA PTNL LUKS TO BEGIN FRI
NGT AND SATURDAY WTH THE STG COLD FRNT APPCHG AND TRACKING THRU.
SEAS CUD BUILD UP TO 10 FT IN SOME ATLC WTRS SATURDAY AND SATURDAY NGT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVSY CHES BAY S OF NEW PT COMFORT AND
CURRITUCK SOUND.

&&

SHORT TERM...NS
LONG TERM...NS
AVIATION...REILLY
MARINE...REILLY
Hazardous weather outlook, Apr 21, 6:30 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
630 AM EDT THU APR 21 2005

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
630 AM EDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
TG

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Apr 21, 2:18 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
218 PM EDT THU APR 21 2005

VAZ048-049-212030-
FLUVANNA-LOUISA-
INCLUDING THE CITY OF...LOUISA
218 PM EDT THU APR 21 2005

...SHOWERS AND THUNDERSTORMS ARE APPROACHING LOUISA AND FLUVANNA COUNTY...

AT 215 PM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS
AROUND CHARLOTTESVILLE...MOVING EAST AT 25 MPH. THE STORMS WILL
AFFECT LOUISA AND FLUVANNA COUNTIES THROUGH 315 PM.

HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 35 MPH CAN BE
EXPECTED IN THE THUNDERSTORMS. IF YOU ARE OUTSIDE AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK
SAFE SHELTER UNTIL THE STORMS HAVE PASSED.

NS
Special weather statement, Apr 21, 3:00 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT THU APR 21 2005

VAZ061>063-069-212115-
CUMBERLAND-GOOCHLAND-HANOVER-POWHATAN-
INCLUDING THE CITIES OF...GOOCHLAND...ASHLAND
300 PM EDT THU APR 21 2005

...SHOWERS AND THUNDERSTORMS ARE AFFECTING THE VIRGINIA PIEDMONT...

AT 255 PM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS
OVER LOUISA AND FLUVANNA COUNTIES...MOVING EAST AT 30 MPH. THE
SHOWERS AND STORMS WILL AFFECT CUMBERLAND...GOOCHLAND...POWHATAN
AND WESTERN HANOVER COUNTIES THROUGH 4 PM.

HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 35 MPH CAN BE
EXPECTED IN THE THUNDERSTORMS. IF YOU ARE OUTSIDE AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK
SAFE SHELTER UNTIL THE STORMS HAVE PASSED.

NS
Special weather statement, Apr 21, 3:40 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT THU APR 21 2005

VAZ063-071>073-212030-
HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-
340 PM EDT THU APR 21 2005

...GUSTY THUNDERSTORM MOVING THROUGH HANOVER COUNTY...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH GUSTY WINDS OVER ASHLAND...MOVING EAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR ASHCAKE...AND...ATLEE AT 345 PM
EDT...HANOVER AT 355 PM EDT...STUDLEY AT 410 PM EDT...ETNA MILLS AT
420 PM EDT...ENFIELD AT 425 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
ALSO...EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

CULLEN
Special weather statement, Apr 21, 4:07 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT THU APR 21 2005

VAZ062-063-068>072-212215-
GOOCHLAND-HANOVER-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-
INCLUDING THE CITIES OF...GOOCHLAND...ASHLAND...
COLONIAL HEIGHTS...RICHMOND
407 PM EDT THU APR 21 2005

...SHOWERS AND THUNDERSTORMS WIOLL AFFECT THE RICHMOND METRO AREA
THROUGH 530 PM...

AT 405 PM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS
FROM POWHATAN AND GOOCHLAND...TO HANOVER...MOVING EAST AT 30 MPH.
THE SHOWERS AND STORMS WILL AFFECT AREAS FROM KING WILLIAM THROUGH
RICHMOND...AMELIA AND CHESTERFIELD THROUGH 530 PM.

HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40
MPH CAN BE EXPECTED IN THE THUNDERSTORMS. IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS HAVE PASSED.

NS
Local storm report, Apr 21, 4:22 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
422 PM EDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     POWHATAN                37.54N 77.92W
04/21/2005                   POWHATAN           VA   TRAINED SPOTTER

            TREES DOWN WEST OF THE COURT HOUSE

&&

RCURRY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:10 PM EDTSevere Thunderstorm WarningAKQChesterfield, Henrico, Powhatan, City of Richmond222 days

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.